Utah officials investigate at least 21 cases of vaping-related lung disease
Aug 26, 2019, 5:25 PM | Updated: 6:50 pm
(AP Photo/Samantha Maldonado)
SALT LAKE CITY — The Utah Department of Health says it is currently investigating at least 21 cases of lung disease related to vaping and is investigating five more.
“These reports have just been coming in in the last couple of weeks,” says Utah Health Department educator Rebecca Ward. “So we’re looking into the immediate reports, but some of these cases have occurred back in June.”
In a series of tweets on Monday, the health department said it planned to issue weekly updates. The updates will highlight incidents of lung disease in people who use nicotine and THC vaping devices. It will also look at different brands and products used.
The updates will be available on Mondays.
“The majority of these have a history of vaping,” says Ward. “Some people have reported using one [type], or the other or even both in some cases.”
Health officials urged anyone who vapes or uses other e-cigarette devices to use caution. They urge special caution if the cartridges contain THC, the main psychoactive ingredient in marijuana.
Earlier this month, health officials in Illinois reported what may be the first death related to vaping. The victim, who was not identified, was described as a man between the age of 18 and 40.
“Mostly what we’re seeing is in young adults,” says Ward. “We just don’t have enough information available to make that determination as to what really is causing this lung illness.”
Ward says it’s critical that patients and doctors work with the health department so they can learn more about this disease.
The Center for Disease Control reports the Illinois fatality is among 193 potential cases in 22 states of people hospitalized for the lung injuries.
People who have this lung disease are experiencing cough, shortness of breath, chest pain, fatigue, nausea and vomiting. If you have been vaping and have any of these symptoms, the health department advises you tell your doctor.